You are using an older browser version. Please use a supported version for the best MSN experience.

Chemotherapy linked to blood clots: study

NZ NewswireNZ Newswire 29/11/2016

Chemotherapy could be causing potentially fatal blood clots, a new study has found.

The link between cancer and thrombosis was noted over 100 years ago, but the reasons had never been determined.

Research by Otago University shows the 'tiny bubbles' that chemotherapy releases the surface of cancer cells could be causing clots, which is the second biggest cause of death from cancer.

This results in thrombosis, such as pulmonary embolisms, causing blockage of major blood vessels, which prevents oxygen and nutrients from reaching vital organs.

Otago University's microbiology and immunology associate professor Alex McLellan says his team discovered cancer cells treated with chemotherapy released lipid-rich bubbles that activate coagulation processes.

"We now have insight into how these bubbles from dying cancer cells may cause thrombosis during chemotherapy," he said.

One of the researchers said certain cancers, such as pancreatic, lung and brain, carry the largest risk of thrombosis.

Prof McLellan and colleague Professor Sally McCormick said while chemotherapy can be lifesaving, it does carry some risks, but the benefits far outweigh possible risks.

"A new challenge is being able to identify those patients most at risk and providing effective management to mitigate this risk," they said.

image beaconimage beaconimage beacon